How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Doctor (MD)
Category: Health
Satisfied Customers: 26383
Experience:  Over 20 yrs of Family Practice
Type Your Health Question Here...
Dr. Chip is online now
A new question is answered every 9 seconds

I have been having stomach cramps for the past 2 weeks, give

This answer was rated:

I have been having stomach cramps for the past 2 weeks, give or take. I'm fine in the mornings, but in the evenings it flares up. More often than not, it makes me feel like I have to poop, even when I don't. There were a few days these past 2 weeks when I felt completely fine, however, I have been feeling bad the past 4 nights in a row. I went to a doctor and he sent me to get bloodwork and a stool analysis done. They haven't gotten back to me yet. So I'm wondering, how concerned should I be? What kind of stomach illness lasts more than 2 weeks, while only flaring up in the evening?

Note: I had appendicitis 12 years ago and my appendix was removed.
Any change at all with your bowel movements? Before this began, no problems?
Customer: replied 4 years ago.
Well, it makes me feel like I have to go a lot more than usual. Sometimes I do make a movement, sometimes I don't. The feces itself looks pretty normal, albeit smaller than usual sometimes. I suspect this is due to the fact that I simply don't have much in me those times.

Before this happened, I never had any problems with my bowel movements if that's what you mean.
OK. There are several possibilities here and the lack of diarrhea or constipation makes most of them unlikely. You may be having a bout of irritable bowel syndrome which is an overactivity of the intestines that has no obvious cause. If it were to become persistent, medications like Levsin, Bentyl, Elavil, and erythromycin can help as well as modifying the diet to eleminate any possible food causes. This could just be a viral gastroenteritis although it has gone on a bit long for that. If you had diarrhea, then E. coli or salmonella infections, Crohn's disease, ulcerative colitis, and celiac disorder come into play and would be more likely. For now we have to wait to see the results of your tests, and, depending on those you may need colonoscopy. I would also have screened you for H pylori--the so-called ulcer bug--since that can also cause symptoms like this and can be eradicated with antibiotics.
Customer: replied 4 years ago.
I don't have any diarrhea or constipation (at least I don't think it's constipation; the times I don't actually go could just be due to the fact that I have nothing left in me. I've never actually been constipated before, so I don't exactly know what it feels like). By persistent, do you mean if it happens to me throughout the day?

It's funny you should mention erythromycin, too. I had been taking two capsules a day (for acne) when this whole thing started. I stopped taking the medication within the first few days of feeling ill just in case it was aggravating something. Do you think I should start taking it again, or should I hold off just in case?
Well, erythromycin can cause GI problems, so it might be a bit hard to say whether it were the cause since they should be over now that you've stopped it. For now at least until the tests are back I suggest not restarting it. You seem to have bowel spasm or irritability even if there's no diarrhea or constipation. By persistent I mean daily for more than two weeks or in bouts of several days at a time. It's quite possible that no real cause will be found here and all this could subside in another week.
Dr. Chip and 4 other Health Specialists are ready to help you